South Dakota, 2014

Damaging Wind in South Dakota, August 30, 2014

August 30, 2014 · NWS UNR · 1 event in 1 county or zone

Thunderstorm with gusty winds moved across Perkins County. A 60 mph wind gust was recorded south of Shadehill Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorm with gusty winds moved across Perkins County. A 60 mph wind gust was recorded south of Shadehill Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 4:15 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 30, 4:15 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT SAT AUG 30 2014

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 312 PM MDT SAT AUG 30 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR NORTHEAST
WY...WITH COLD FRONT FROM FAR EASTERN MT INTO CENTRAL WY. UPPER
LEVEL ANALYSIS SHOWS WEAK RIDGING OVER THE DAKOTAS WITH BROAD TROF
COVERING MUCH OF THE WESTERN CONUS. NUMEROUS SHORTWAVES ARE NOTED
WITHIN THE TROF...WITH THEM CURRENTLY OVER NORTHEAST MT...CENTRAL
WY AND SOUTH CENTRAL MT...AND EASTERN OR AND SOUTHWESTERN ID.
SKIES ARE VARIABLY CLOUDY OVER NORTHEAST WY...WITH MOSTLY SUNNY
SKIES TO THE EAST. ISOLATED SHOWERS AND STORMS HAVE STARTED TO
DEVELOP OVER NORTHEAST WY IN THE VICINITY OF THE COLD FRONT. TEMPS
RANGE FROM THE UPPER 70S TO UPPER 80S ACROSS THE AREA. WINDS ARE
SOUTH-SOUTHEAST...BREEZY AT TIMES OVER MOST OF THE AREA...EXCEPT
FOR NORTHWESTERLY WINDS OVER CAMPBELL CO BEHIND THE FRONT.

CHANCES FOR SHOWERS AND STORMS WILL INCREASE THROUGH THE LATE
AFTERNOON AND EVENING FROM WEST TO EAST...ESPECIALLY ACROSS NORTHERN
PORTIONS OF THE CWA...AS THE SHORTWAVE OVER WY MOVES EAST-NORTHEAST
THROUGH THE REGION. THE STRONGEST FORCING WITH THE WAVE MOVES ACROSS
NORTHERN PORTIONS OF THE CWA AND POINTS FURTHER TO THE NORTH THIS
EVENING. THIS IS WHERE THE BEST CHANCES FOR PCPN WILL BE...AS WELL
AS THE RISK FOR ISOLATED SEVERE STORMS. CHANCES FOR PCPN AND SEVERE
WEATHER WILL DECREASE FURTHER SOUTH ACROSS THE CWA...WITH ONLY
SLIGHT CHANCES FOR A SHOWER OR STORM OVER FAR SOUTHERN SD THROUGH
THE EVENING. THINKING FROM PREVIOUS FORECAST GENERALLY HOLDS...WITH
THE BEST THREAT FOR STRONG TO SEVERE STORMS GENERALLY NEAR OR NORTH
OF A LINE FROM GILLETTE TO NEAR SPEARFISH...TO FAITH AND DUPREE.
HOWEVER...THE SLIGHTLY LATER TIMING OF THIS WAVE ADDS SOME
UNCERTAINTY TO THE RISK...ESPECIALLY OVER EASTERN PORTIONS OF THE
RISK AREA LATER ON. INSTABILITY IS FAIRLY STRONG ACROSS THE
AREA...ESPECIALLY TO THE NORTH AND EAST OF THE BLACK HILLS LATE THIS
AFTERNOON INTO THE EVENING. SHEAR WILL ALSO BE STRONGEST TO THE
NORTH AND EAST OF THE SURFACE LOW AS IT SLOWLY TRACKS FROM NORTHEAST
WY THROUGH WESTERN SD THIS EVENING. THE MAIN THREATS FROM ANY SEVERE
STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT AN ISOLATED
TORNADO CANNOT BE TOTALLY RULED OUT OVER EXTREME NORTHEAST WY INTO
NORTHWEST SD. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY
ACROSS FAR NORTHWESTERN SD. MOST OF THE ACTIVITY WITH THIS WAVE WILL
EXIT EAST OF THE CWA AROUND 06Z...WITH LINGERING ISOLATED LIGHTER
ACTIVITY POSSIBLE INTO THE OVERNIGHT OVER THE CWA. GUSTY NORTHWEST
WINDS WILL DEVELOP ACROSS THE WESTERN SD PLAINS DURING THE
EVENING...AFTER THE FRONT PASSES. THE STRONGEST WINDS WILL GENERALLY
BE IN THE RAPID CITY AREA...AS WELL AS THE NEARBY PLAINS TO THE
NORTH AND EAST. WINDS WILL GRADUALLY DECREASE AFTER MIDNIGHT.

THE NEXT SHORTWAVE OVER OR/ID WILL APPROACH OUR WESTERN ZONES BY
EARLY SUNDAY MORNING...WITH THIS ONE TRACKING A BIT FURTHER SOUTH
ACROSS THE CWA DURING THE DAY. THIS SYSTEM SHOULD BRING A MORE
WIDESPREAD COVERAGE OF PCPN ACROSS THE AREA...WITH COLDER AIR ALOFT
KEEPING THE ATMOSPHERE UNSTABLE. SHOWERS ARE LIKELY ACROSS THE BLACK
HILLS AREA...WITH A PRETTY GOOD CHANCE FOR SHOWERS ACROSS THE REST
OF THE CWA DURING THE DAY...ESPECIALLY IN THE LATE MORNING AND
AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE...BUT CLOUD COVER AND
COOLER AIR WILL HELP TO KEEP CAPE VALUES RATHER LOW. HIGHS WILL ONLY
BE IN THE 70S ACROSS THE SD PLAINS...WITH 60S OVER THE BLACK HILLS
AND NORTHEAST WY. SHOWERS WILL EXIT EASTERN AREAS IN THE EVENING
WITH A COOL NIGHT ON TAP FOR MOST AREAS. YET ANOTHER DISTURBANCE IS
PROGGED TO APPROACH WESTERN PORTIONS OF THE AREA LATE SUNDAY NIGHT
OR MONDAY MORNING.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 312 PM MDT SAT AUG 30 2014

SHORTWAVE EMBEDDED IN CYCLONIC FLOW WILL BRING CONTINUED CHANCES
FOR -SHRA/-TSRA MONDAY...BUT COVERAGE SHOULD BE LOWER THAN SUNDAY
ON THE PLAINS. UPPER TROUGH WILL SHARPEN OVER THE PACIFIC
NORTHWEST TUESDAY/WEDNESDAY BRINGING A FLAT UPPER RIDGE/THERMAL
RIDGE OVER THE CWA RESULTING IN DRIER/WARMER WEATHER. LONG TERM
GUIDANCE NOW SHOWING WEST/NORTHWEST FLOW ALOFT AND A SERIES OF
FRONTS DANCING ACROSS THE REGION FOR THURSDAY THROUGH SATURDAY.
RESULT WILL BE CHANCES FOR -SHRA/-TSRA ALONG WITH COOLER
TEMPERATURES FOR THE END OF NEXT WEEK.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 514 PM MDT SAT AUG 30 2014

SCATTERED TSRA WILL MOVE ACROSS WY INTO WESTERN SD THROUGH THIS
EVENING. IFR VSBYS ARE EXPECTED WITH THE STRONGEST STORMS ALONG
WITH LARGE HAIL AND GUSTY WINDS. OUTSIDE OF STORMS...VFR
CONDITIONS ARE EXPECTED TONIGHT. ADDITIONAL SHRA/-TSRA WILL
DEVELOP EARLY SUNDAY AND PERSIST MUCH OF THE DAY WITH AREAS OF MVFR
CIGS/VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...HELGESON
AVIATION...10
Hazardous weather outlook, Aug 30, 1:50 PM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT SAT AUG 30 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
250 PM MDT (350 PM CDT) SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO
EAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THE BEST
CHANCES FOR STORMS WILL BE ACROSS FAR NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA. THERE IS A SLIGHT RISK FOR SEVERE STORMS...
MAINLY NEAR AND NORTH OF A LINE FROM GILLETTE TO SPEARFISH TO FAITH
AND DUPREE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE OVER
FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...ESPECIALLY ACROSS FAR NORTHWEST SOUTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
SUNDAY AND LABOR DAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 30, 6:37 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     7 ESE LADNER            45.80N 103.60W
08/30/2014  E50 MPH          HARDING            SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Aug 30, 6:42 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
742 PM MDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     5 SSW LUDLOW            45.77N 103.43W
08/30/2014  E60 MPH          HARDING            SD   TRAINED SPOTTER

&&

MCKEMY
Special weather statement, Aug 30, 6:46 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 PM MDT SAT AUG 30 2014

SDZ001-002-310245-
HARDING SD-PERKINS SD-
746 PM MDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING AND NORTHWESTERN
PERKINS COUNTIES UNTIL 845 PM MDT...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
RALPH TO 12 MILES SOUTHWEST OF SORUM...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  REVA...
  RALPH...
  SORUM...
  PRAIRIE CITY...
  LODGEPOLE...
  DATE...
  BISON...
  WHITE BUTTE...
  CHANCE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4534 10225 4534 10323 4596 10324 4595 10225
TIME...MOT...LOC 0146Z 270DEG 38KT 4592 10311 4536 10313

HELGESON
Special weather statement, Aug 30, 6:48 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT SAT AUG 30 2014

SDZ002-013-014-031-032-073-310245-
HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS SD-PERKINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
748 PM MDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...
NORTHEASTERN MEADE...ZIEBACH...NORTHERN HAAKON AND SOUTHEASTERN
PERKINS COUNTIES UNTIL 845 PM MDT...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
USTA TO 13 MILES SOUTHWEST OF FAITH TO 8 MILES NORTHWEST OF HOWES TO
10 MILES NORTHEAST OF CREIGHTON...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FAITH...
  DUPREE...
  BRIDGER...
  USTA...
  RED SCAFFOLD...
  BILLSBURG...
  MILESVILLE...
  RED ELM...
  IRON LIGHTNING...
  CHERRY CREEK...
  OTTUMWA...
  THUNDER BUTTE...
  KIRLEY...
  SOUTH EAGLE BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4505 10147 4500 10149 4500 10119 4491 10112
      4421 10116 4422 10210 4473 10221 4524 10255
      4523 10148
TIME...MOT...LOC 0148Z 270DEG 38KT 4516 10236 4486 10216
          4473 10208 4431 10199

HELGESON
Special weather statement, Aug 30, 6:48 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT SAT AUG 30 2014

WYZ055-057-058-310230-
SOUTHERN CAMPBELL WY-WESTON WY-WYOMING BLACK HILLS WY-
748 PM MDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CAMPBELL AND
NORTHERN WESTON COUNTIES UNTIL 830 PM MDT...

AT 745 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
22 MILES NORTH OF ROCHELLE...OR 25 MILES NORTHEAST OF WRIGHT...MOVING
EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON...
  OSAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4418 10445 4388 10419 4379 10511 4397 10517
TIME...MOT...LOC 0148Z 255DEG 36KT 4391 10500

RICHARDS
Special weather statement, Aug 30, 7:39 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT SAT AUG 30 2014

SDZ014-032-310330-
HAAKON SD-ZIEBACH SD-
839 PM MDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ZIEBACH AND NORTHERN
HAAKON COUNTIES UNTIL 930 PM MDT...

AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILESVILLE...OR 33 MILES NORTH OF PHILIP...
MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHERRY CREEK...
  KIRLEY...
  SOUTH EAGLE BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

&&

LAT...LON 4499 10112 4470 10112 4468 10114 4457 10115
      4440 10176 4462 10196 4500 10139 4500 10114
TIME...MOT...LOC 0238Z 241DEG 41KT 4454 10167

RICHARDS

The radar

The Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
August 30, 8:05 PM MST
Where
Perkins County, 6.74 mi S of Shadehill
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
45.673, -102.166

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538124.